Extreme Cold/Wind Chill, Carroll
- When
- January 5, 6:00 AM CST to January 7, 12:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Bitterly cold Arctic air flooded into northwest Illinois during the early morning hours of January 5th as strong high pressure slowly built southeastward into the region January 5th through the 7th. Temperatures remained below zero across the region Sunday into Tuesday afternoon with strong northerly winds of 15 to 25 mph that produced wind chill readings of 30 to 50 below zero at times.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Bitterly cold Arctic air flooded into northwest Illinois during the early morning hours of January 5th as strong high pressure slowly built southeastward into the region January 5th through the 7th. Temperatures remained below zero across the region Sunday into Tuesday afternoon with strong northerly winds of 15 to 25 mph that produced wind chill readings of 30 to 50 below zero at times. This led to the widespread closing of schools in northwest Illinois on Monday and Tuesday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 5, 5:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CST SUN JAN 5 2014
.SYNOPSIS...
ISSUED AT 334 AM CST SUN JAN 5 2014
BAND OF SNOW OCCURRING JUST BEHIND THE SLOW MOVING INITIAL COLD
FRONT...STRETCHED ACROSS CENTRAL IL SW INTO SE MO....CONTINUES AND
HAS BEEN NEARLY STATIONARY FROM N CENTRAL IL THROUGH SE IA INTO
NORTHERN MO. SURGE OF ARCTIC AIR IS STILL LAGGING TO THE
NORTHWEST...WITH SUBZERO AIR INTO NORTHERN AND NORTHWEST IA AT 3
AM...AND TEENS TO 20S BELOW ZERO ACROSS ND INTO MN...WITH ARRIVING
ARCTIC HIGH.
&&
.SHORT TERM...(TODAY)
ISSUED AT 334 AM CST SUN JAN 5 2014
HEADLINES...SNOW AMOUNTS OF 3 TO NEAR 5 INCHES MAY HAVE ALREADY
OCCURRED ACROSS BUREAU AND PUTNAM COUNTIES BASED ON STORM REPORTS
AND RADAR TRENDS. WITH THIS SNOW TO CONTINUE FOR SEVERAL MORE HOURS
AS UPPER LEVEL IMPULSE ARRIVING OUT OF THE CENTRAL PLAINS CONTINUES
THE BAND OF FRONTOGENESIS OVER THIS AREA THIS MORNING. CONSIDERING
THIS...AND THE ARRIVAL OF 15 TO 25 MPH WINDS TODAY THAT WILL
INCREASE BLOWING SNOW...HAVE UPGRADED THIS AREA TO A WINTER STORM
WARNING FOR TODAY.
THE COLD AIR HAS BEEN SLIGHTLY SLOWER TO ARRIVE THAN THE PREVIOUS
FORECAST AND ADVISORY CRITERIA WIND CHILLS WILL NOT LIKELY SET IN
UNTIL AT LEAST 12Z ACROSS THE NORTH. WITH TREND OF AVOIDING ADVISORY
ISSUANCE FOR SIMPLIFICATION...HAVE DELAYED THE ONSET OF THE WIND
CHILL WARNING UNTIL 12Z AND WILL MONITOR FOR POSSIBLE FURTHER
DELAYS BASED ON TRENDS OVER NEXT FEW HOURS.
THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS BEEN
EXTENDED ROUGHLY A COUNTY WESTWARD TO ACCOUNT FOR THE WIDESPREAD 2
TO 4 INCHES OF SNOW THAT HAS ALREADY LIKELY OCCURRED WITH ANOTHER 1
INCH PLUS POSSIBLE BEFORE THE FRONTOGENETICAL BAND SHIFTS SE THIS
MORNING. THE ONSET OF STRONGER WINDS WILL LEAD TO CONSIDERABLE
BLOWING AND DRIFTING OF THE FRESH POWDER LATER TODAY.
THE ONSET OF THE WIND CHILL WARNING OVER THE REMAINDER OF THE CWA
REMAINS UNCHANGED FOR NOW. ABSOLUTE WARNING CRITERIA OF MINUS 30 MAY
NOT ARRIVE UNTIL CLOSER TO 00Z OVER MOST OF THE AREA...BUT WITH
SINGLE DIGIT READINGS BY AFTERNOON AND 15 TO 25 MPH NORTH WINDS...IT
WILL STILL BE BITTERLY COLD. HAVE LIMITED THE EXTENT OF BLOWING SNOW
WORDING TO THE SOUTHEAST WHERE THE SNOW IS FRESHEST FOR NOW...BUT
WILL NEED TO MONITOR TRENDS CLOSELY FOR FURTHER EXPANSION AND
POSSIBLE ADDITIONAL HEADLINES LATER TODAY.
SHEETS
.LONG TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 322 AM CST SUN JAN 5 2014
EXTREMELY COLD AIR WILL ARRIVE NEAR 00Z IN OUR CWA...WHILE DELAYED
SOMEWHAT FROM EARLIER ISSUANCES...THERE IS NO DECREASE IN STRENGTH
OF THIS COLD AIR...IF ANYTHING...IT APPEARS SLIGHTLY STRONGER
TONIGHT. TEMPERATURES WILL BE FORCED DOWNWARD AS THE DEEP ARCTIC AIR
ARRIVES...WITH LOWS IN 20 TO 25 BELOW RANGE IN THE NORTH 1/2 LOOKING
ON TRACK...AND 15 TO 20 BELOW IN THE SOUTH. WINDS SUSTAINED AT 20 TO
25 MPH...GUSTING FREQUENTLY TO 30 TO 35 MPH WILL CONTINUE THROUGH
THE NIGHT AS WE REMAIN INHERENTLY UNSTABLE IN THE BOUNDARY LAYER DUE
TO AGGRESSIVE COLD ADVECTION. BY LATE NIGHT...WIND CHILLS OF 45 TO
55 BELOW ARE LIKELY IN THE NORTH 1/2...AND -39 TO -49 IN THE SOUTH
1/2. ALL OF THESE LEVELS ARE EXTREMELY DANGEROUS FOR ANYONE UNABLE
TO FIND SHELTER FROM THE WEATHER...OR HAPPEN TO DRIVE INTO A
DITCH...RUN OUT OF GAS..ETC.
MONDAY CONTINUE TO OFFER THE WORST OF THIS COLD OUTBREAK...WITH
HIGHS LIKELY TO REMAIN IN THE TEENS BELOW ZERO OVER THE NORTHERN
2/3RDS OF THE CWA. THIS SHOULD PLACE MUCH OF THE CWA IN POSITION TO
BREAK THE ALL TIME RECORD LOWEST HIGH TEMPERATURE...ASSUMING OF
COURSE WE ARE BELOW THESE VALUES AT MIDNIGHT THE EVENING BEFORE.
THE BULK OF THE DAY WILL BE SPENT MUCH COLDER THAT THIS OF
COURSE...AFTER SUCH A COLD START UNDER THE COLDEST INTRUSION OF
ARCTIC AIR THAT I HAVE PERSONALLY SEEN IN MANY YEARS. WE WILL BE
QUITE WINDY THROUGH MONDAY EVENING...WITH SUSTAINED WINDS OF 17 TO
20 KTS...OR 20 TO 22 MPH...WITH GUSTS FREQUENTLY TO 30 TO 35 MPH.
WIND CHILLS WILL BE TERRIBLY COLD...WITH MOST OF THE CWA 40 TO 54
BELOW ZERO PRIOR TO NOON...FOLLOWED BY GENERALLY 30 TO 40 BELOW THE
REMAINDER OF THE DAY...AND 35 TO 40 BELOW ALL NIGHT MONDAY NIGHT.
ACTUAL LOWS MONDAY NIGHT SHOULD DIP TO 15 TO 20 BELOW OVER THE
CWA...WHICH WILL BE ENTIRELY COVERED IN SNOW PACK TO ASSIST THIS
PROCESS. WINDS STEADILY DECREASE OVERNIGHT MONDAY NIGHT...BUT WITH
TEMPERATURES SO COLD...WE REMAIN IN WARNING CRITERIA THROUGH MID
MORNING TUESDAY. BY TUESDAY AFTERNOON...TEMPERATURES SHOULD FINALLY
CLIMB BACK ABOVE ZERO...AND MAY REACH 10 IN THE SOUTHWEST. WIND
CHILLS MAY STILL BE IN ADVISORY RANGE THROUGH TUESDAY EVENING...BUT
THIS IS CONSIDERABLY OUTSIDE OF WARNING RANGE...AND WILL LEAVE OUR
CURRENT END TIME OF NOON TUESDAY ON THE WARNING IN TACK.
WEDNESDAY THROUGH THURSDAY...ARCTIC AIR SLOWLY LOOSES ITS GRIP ON OUR
BOUNDARY LAYER. WHILE NOT ABOVE NORMAL...TEMPERATURES IN THE 20S TO
LOW 30S WILL FEEL LIKE SPRING TO ANYONE OUTSIDE COMPARING WEATHER TO
EARLY WEEK. A WAVE PASSING SOUTH OF THE CWA WED/THU WILL ALLOW FOR A
MODEST CHANCE FOR LIGHT AMOUNTS OF SNOW. LITTLE CONFIDENCE EXISTS ON
THIS SYSTEM...AS BOTH MOISTURE RETURN AND DYNAMICS THIS FAR NORTH
APPEAR WEAK. RUN TO RUN CONSISTENCY IN MODELS IS ALSO POOR IN THIS
CASE.
BEYOND...MODERATION CONTINUE FRIDAY AND SATURDAY...WITH SOME THREAT
FOR RAIN/FREEZING RAIN/SNOW TOWARDS SATURDAY. THE ECMWF SHOWS A MILD
SYSTEM FOR NEXT WEEKEND...WHILE OTHER MODELS/GFS SHOW A MORE
NORTHERN WAVE WITH ANOTHER COLD DUMP FOR EARLY NEXT WEEK.
ERVIN
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 530 AM CST SUN JAN 5 2014
A WIDE BAND OF LIGHT SNOW FALLING BEHIND A COLD FRONT ACROSS
ILLINOIS AND MISSOURI WILL GRADUALLY SHIFT EAST OF THE MLI AND BRL
TERMINALS THIS MORNING. THIS WILL RESULT IN PERIODS OF MVFR TO IFR
CONDITIONS AT THESE SITES...WHILE CID AND DBQ REMAIN VFR. STRONG
NORTH TO NORTHWEST WINDS WILL ACCOMPANY A BITTER COLD ARCTIC
AIRMASS MOVING INTO THE REGION THIS AFTERNOON AND OVERNIGHT. THE
NORTH WINDS FROM 15 TO 25 KTS WITH GUSTS POSSIBLY TO 30 KTS...MAY
RESULT IN AREAS OF BLOWING SNOW...WHICH FOR NOW HAS BEEN LIMITED
TO NO LOWER THAN 5SM IN THE TAFS. THERE MAY ALSO BE FINE ICE
CRYSTALS OR FLURRIES DEVELOPING LATE THIS AFTERNOON INTO
TONIGHT...WHICH ARE NOT EXPECTED TO SIGNIFICANTLY IMPACT
VISIBILITIES.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR BENTON-BUCHANAN-
DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR DES
MOINES-LEE.
WIND CHILL WARNING FROM NOON TODAY TO NOON CST TUESDAY FOR CEDAR-
CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-
LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR JO DAVIESS.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-WARREN-
WHITESIDE.
WIND CHILL WARNING FROM NOON TODAY TO NOON CST TUESDAY FOR
BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR BUREAU-
PUTNAM.
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLARK-
SCOTLAND.
WIND CHILL WARNING FROM NOON TODAY TO NOON CST TUESDAY FOR CLARK-
SCOTLAND.
&&
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...ERVIN
AVIATION...SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CST SUN JAN 5 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 400 AM CST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY...SNOW AND BLOWING SNOW WILL OCCUR ACROSS FAR NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THIS MORNING INTO EARLY AFTERNOON. WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS ARE IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA TODAY. PLEASE SEE OUR LATEST WINTER WEATHER PRODUCT FOR MORE COMPLETE AND UPDATED INFORMATION THIS AFTERNOON THROUGH TONIGHT...AN ARCTIC AIRMASS WILL MOVE INTO THE AREA ACCOMPANIED BY NORTH WINDS FROM 20 TO 30 MPH. THIS WILL RESULT IN BITTER COLD TEMPERATURES AND VERY LOW WIND CHILLS. DANGEROUS AND POTENTIALLY LIFE THREATENING WIND CHILL VALUES AS COLD AS 40 BELOW TO 50 BELOW ZERO ARE EXPECTED BY LATE TONIGHT. A WIND CHILL WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FOR THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXTREME COLD WILL AFFECT THE MIDWEST THROUGH TUESDAY. WIND CHILLS OF 25 BELOW TO 35 BELOW ZERO WILL CONTINUE FOR THESE DAYS. THE MOST EXTREME WIND CHILLS OF 40 BELOW TO 50 BELOW ZERO ARE EXPECTED MONDAY MORNING. WINDS OF 15 TO 25 MPH...WITH GUSTS TO 30 MPH WILL LAST THROUGH MONDAY EVENING...WITH ACTUAL AIR TEMPERATURES BETWEEN 10 BELOW AND 25 BELOW ZERO EARLY MONDAY THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS OF AN INCH OR MORE WILL BE APPRECIATED. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 AM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM SNOW PRINCETON 41.38N 89.47W
01/05/2014 M3.5 INCH BUREAU IL TRAINED SPOTTER
NEW SNOWFALL OVER PAST 7 HOURS. SNOW FALLING AT THIS TIME
WITH SNOW COVERED ROADS.
&&
DLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 AM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM SNOW 2 SE COLONA 41.47N 90.32W
01/05/2014 M3.1 INCH HENRY IL TRAINED SPOTTER
STILL SNOWING.
&&
DLSThe national radar mosaic for the moment the first event began.
13 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496363, 496368, 496374, 496360, 496361, 496364, 496365, 496369, 496370, 496371, 496373, 496379, 496380.